We study the characteristic function and moments of the integer-valued random variable ⌊X+α⌋, where X is a continuous random variables. The results can be regarded as exact versions of Sheppard’s correction. Rounded variables of this type often occur as subsequence limits of sequences of integer-valued random variables. This leads to oscillatory terms in asymptotics for these variables, something that has often been observed, for example in the analysis of several algorithms. We give some examples, including applications to tries, digital search trees and Patricia tries.
Svante Janson. "Rounding of continuous random variables and oscillatory asymptotics." Ann. Probab. 34 (5) 1807 - 1826, September 2006. https://doi.org/10.1214/009117906000000232